Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Wichita, KS

May 8, 2003Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2003, 7:45 PM CDT for Montgomery County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 7:45 PM CDT (00:45 UTC)
Expired
May 8, 2003, 8:45 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090045
SVRICT
KSC125-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 845 PM CDT.

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF HULAH...OR ABOUT 14 MILES
  SOUTHEAST OF SEDAN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CANEY AT 755 PM CDT...
  NEAR HAVANA AROUND 800 PM CDT...
  NEAR TYRO AROUND 805 PM CDT...
  NEAR DEARING AROUND 815 PM CDT...
  NEAR COFFEYVILLE AROUND 820 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER SHELTER. STAY AWAY FROM
WINDOWS.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 845 PM CDT.

LAT...LON 3717 9595 3701 9595 3701 9562 3722 9578

$$

/EKSTER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:08 PM CDT, 37 minutes earlier.

Area forecast discussion, May 8, 7:08 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT THU MAY 8 2003

...MESOSCALE UPDATE...

BELIEVE ONGOING SVR TSTMS WL CONT THRU AT LEAST 02-03Z.  TORNADO
POTENTIAL APPRS TO BE MAXIMIZED ALG ILL DEFINED BNDRY ACRS
CHASE-GREENWOOD AND ELK COUNTIES AND AREAS JUST NE OF THERE...WHERE
LLVL WNDS HAVE BACKED SLGTLY AND LCL HGTS ARE LWR.   LARGE CAPE
VALUES ACRS VIRTUALLY ENTIRE REGION. 2 DISTINCT BNDRYS ALSO EVIDENT
WITH LEADING EDGE OF DRIER AIR FM MARION/CHASE BDR TO JUST WEST OF
WLD. THIS MARKS THE BACK EDGE OF THE DEEPER MOISTURE.  THE LEADING
EDGE OF THE VERY DRY AIR EXTENDS FROM NR RSL-SLN-JUST W OF EWK-W OF
ICT THEN SSW INTO OK.  PAIR OF NW MOVG OUTFLOW BOUNDARIES ARE ALSO
EVIDENT IN RADAR LOOP FM ONGOING TSTMS.  BELIEVE POTENTIAL EXISTS
FOR ADDNL DVLPMT WWD...TO SLN-ICT-S TO OK BDR.   VORT/SPD MAX STILL
IN WRN KS WITH INCRG DIFFLUENCE AND SOME BACKING OF SFC WNDS THRU
SS.  ALSO SOME POTENTIAL FOR MORE TSTMS ACRS RUSSELL AND LINCOLN
COUNTIES...WHERE MSTR MAY WRAP ARND SFC LO CURRENTLY BTWN CNK-SLN.
SUSPECT THIS AREA WL BE DIURNALLY DRIVEN FM ONGOING HTG.

HOWERTON

------------------------------------------------------------------
205 PM CDT THU MAY 8 2003

...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING...

ALL PARAMETERS COMING TOGETHER FOR A SIGNIFCANT SVR WX OUTBREAK THIS
AFTERNOON ACROSS CEN AND SRN KS.  EARLIER UPDATE TALKED ABOUT LOTS
OF LOW LEVEL MOISTURE AND MID LEVEL JET MOVING ACROSS THE AREA FOR
POSSIBLE SUPERCELL POTENTIAL.  SO WILL NOT SPEND MUCH TIME ON SHORT
WITH PDS TOR BOXES ALREADY ISSUED.

SO WILL SPEND MOST OF THIS DISCUSSION TALKING ABOUT LATER PERIODS.

BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING
INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX.

FOR FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES
REGION BY 18Z FRI WITH TRAILING FRONTAL BOUNDARY STALLED JUST SOUTH
OF SRN KS. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY
REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH
GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO.
THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC
LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES,
ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER
MOISTURE WL BE LOCATED CLOSER TO THE BOUNDARY.

SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN
SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET
WL ACCOMPANY THIS SYSTEM. LATEST MODELS RUNS SHOW SFC LOW SITUATED A
LITTLE FURTHER SOUTH THAN PREVIOUS MODEL RUNS.  BEST LOW LEVEL
MOISTURE LOOKS TO BE SITUATED OVER SERN KS. SOUND FAMILIAR.  THIS
AREA AGAIN WILL BE IN THE PRIME LOCATION FOR SVR WX POTENTIAL ON
SAT.

SUN-WED:
ECM AND GFS HAVE BEEN IN DECENT AGREEMENT WITH CAA MOVING INTO THE
AREA FOR SUN THROUGH TUES AS HIGH PRES RIDGE MOVES ACROSS THE AREA.
ELAVATED CONVECTION CHS AGAIN INCREASE LATE TUES NIGHT AS MOISTURE
RETURNS ON THE BACKSIDE OF THE HIGH PRES AREA. LOW PRESS AREA TRACKS
ACROSS OK ON WED...SO WILL KEEP SHRA CHCS GOING FOR WED.  WILL END
SHRA/TSRA CHCS EARLY THU AS SFC RIDGE SNEAKS INTO THE AREA FROM THE
NRN PLAINS.

FCSTID =   22 / KETCHAM
ICT   57  82  62  74 /  40  10  30  30
HUT   56  81  59  73 /  30  10  30  30
EWK   56  82  62  74 /  40  10  30  30
EQA   57  82  64  76 /  50  10  30  30
WLD   61  84  65  79 /  40  10  40  30
RSL   52  80  56  65 /  30  10  20  30
GBD   54  81  56  66 /  30  10  20  30
SLN   55  81  60  72 /  30  10  30  30
MPR   56  82  62  74 /  40  10  30  30
CFV   65  85  68  82 /  60  10  40  40
CNU   63  83  67  81 /  60  10  40  40
K88   63  84  67  81 /  60  10  40  40

.ICT...
KS...NONE.

KETCHAM
Hazardous weather outlook, May 8, 12:30 PM CDT, 7 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A LINCOLN, HARPER
COUNTY LINE.  STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE A HIGH PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE
TORNADOES ALSO POSSIBLE.

STORMS MAY INITIATE AS EARLY AS 3 OR 4 PM ALONG THE DRYLINE...THEN
MOVE EAST FROM THERE THROUGH THE LATE AFTERNOON AND EVENING HOURS.
SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE WHICH IS EXPECTED
TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST WEST OF THE KANSAS
TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS FEATURE WILL HAVE GOOD
POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND PROFILES WILL PROMOTE
ROTATING SUPERCELLS, WHICH MAY RESULT IN A COUPLE TORNADOES. THE
BEST CHANCE OF TORNADOES WILL BE IN SOUTHEAST KANSAS...BUT A COUPLE
CANNOT BE RULED OUT ALONG THE TURNPIKE AND INTERSTATE 135. THE
STORMS WILL BE MOVING EAST NORTHEASTWARD AT 25 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON
AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE
PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY
WILL EXIST OVER THE EASTERN HALF OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS,
AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

In the hours before

Local storm report, May 8, 5:03 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0503 PM CDT THU MAY 08 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0505 PM     ROSE HILL                KS       1.00 INCH HAIL
05/08/2003  BUTLER                            SW 140TH & MEADOWLARK (ROSE
                                              HILL AREA)
Special weather statement, May 8, 5:17 PM CDT, 2 hours 28 minutes before
KSZ050-067-082-091-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 304 HAS BEEN CANCELLED FOR
PORTIONS OF SOUTH CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES:

RICE...RENO...KINGMAN...AND HARPER COUNTIES.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

ELDER
Special weather statement, May 8, 5:20 PM CDT, 2 hours 25 minutes before
KSZ050-067-082-091-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT THU MAY 8 2003

TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH
CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:

RICE...RENO...KINGMAN...AND HARPER COUNTIES.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

ELDER/WIGHTMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:14 PM CDTTornado WarningICTAllen61 min
May 8, 7:59 PM CDTTornado WarningICTMontgomery46 min
May 8, 8:19 PM CDTTornado WarningICTLabette56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.